Alert archive / Missouri / Flash Flood Warnings in 1996
Flash Flood Warning 23, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 23, 1996, 5:47 PM CDT for Hickory County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 1996, 5:47 PM CDT (22:47 UTC)
- Expired
- Sep 23, 1996, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Hickory County, MO
The radar
The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 400 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 232247 FFWSGF MOC085-077-240145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 547 PM CDT MON SEP 23 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 845 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL MISSOURI ...HICKORY COUNTY IN SOUTHWEST MISSOURI ...GREENE COUNTY AT 540PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING THUNDERSTORMS WHICH CONTINUE TO PRODUCE INTENSE RAINFALL ACROSS THE SAME AREA IN HICKORY AND GREENE COUNTY. RAINFALL ESTIMATES OF 1 1/4 TO 2 1/2 INCHES HAVE OCCURRED OVER NORTHERN SECTIONS OF HICKORY COUNTY ESPECIALLY NEAR THE TOWN OF QUINCY. STORMS EXTENDED FROM EASTERN KANSAS INTO HICKORY COUNTY AND CONTINUE TO MOVE OVER THE SAME AREA PRODUCING FLASH FLOODING. MANY LOW AREAS ON ROADS WERE UNDER WATER INCLUDING... IN HICKORY COUNTY...HIGHWAY 123 4 MILES SOUTH OF WEAUBLEAU REPORTED 4 INCHES OF WATER OVER THE ROAD. HIGHWAY B IS IMPASSABLE JUST NORTH OF WHEATLAND. IN GREENE COUNTY PORTIONS OF HIGHWAY 160 IN WILLARD HAD WATER FLOWING ACROSS THE ROAD AND DRAINAGE DITCHES OVERFLOWING. DO NOT DRIVE YOUR VEHI<CLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LINDENBERG/MOORE &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:27 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 23, 3:27 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT MON SEP 23 1996 ...PROB WILL BE TSTMS...FROPA...AND TEMPS FOR TNGT... 19Z SFC ANAL SHOWS THE WRM FNTL BNDRY OVR NRN MO WITH A CDFNTL BNDRY XTNDG FROM WRN IA ACRS ERN KS TO A LOW ALG THE OK-KS BDR S OF ICT. NMRS OUTFLW BNDRYS ARE APRNT OVR ERN AND SRN MO AND SERN KS. THESE HAVE PROVIDED THE FOCUS FOR STG-SVR TSTMS ACRS THE CWA SINCE THIS MRNG. KSGF 88D CURRENTLY INDICATES TSTMS XTNDG FROM VIH-AIZ-JUST NW OF SGF. ON THE SYNOPTIC SCALE...OMEGA BLOCK OVR CNTRL CANADA IS FORCING WX SYSTEMS ACRS THE NRN TIER OF U.S. NRN JET WITH A 90KT MAX WAS EVIDENT OVR DAKOTAS AT H3 AT 12Z. MEANWHILE...FLAT RDG OVR NRN MEX HAS THE SRN JET XTNDG ACRS NWRN TX AND SRN OK. THIS IS RESULTING IN DIFFLUENT FLOW OVR SWRN MO. IN THE LWR LVLS...30-40KT JET WAS EVIDENT ARND H8 ON NERN OK PROFILER. ADAP WAS INDICATING THE BEST MOIST CONV OVR SWRN MO WITH LI ARND -5 AND A 3-5 DEG CAP STILL PRESENT. MDLS IN GOOD AGREEMENT BUT LEAN TWD THE SLGTLY FASTER AND MORE SLY ETA. BLV TSTMS OVR CWA WILL CONT WITH MORE STRMS DVLPG CLOSER TO FNT IN SRN KS- NRN OK AND MOV INTO CWA LTR THIS EVENING. CDFNT SHLD CLR WRN SECTIONS OF CWA ARN MIDNGT AND ERN SECTIONS TWD MRNG. HAVE LOOKED THRU THE WRKZFP AND FULLY AGREE WITH THE CURRENT CONFIGURATION. GUID TEMPS LOOK FAIRLY CLOSE AND WILL ONLY MAKE MINOR ADJUSTMENTS. SGF EE 058/069 056/070 055 0271- JLN EE 059/071 056/072 057 0271- GAEDE
In the hours before
Special weather statement, Sep 23, 1:03 PM CDT, 4 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON SEP 23 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE WEATHER EXPECTED ACROSS THE REGION THIS AFTERNOON AND EVENING... A MODERATE RISK FOR SEVERE WEATHER EXISTS ACROSS THE REGION GENERALLY WEST OF A WEST PLAINS TO FORT LEONARD WOOD LINE FOR THIS AFTERNOON AND EVENING. THIS INCLUDES BOTH THE JOPLIN AND SPRINGFIELD AREAS. A WARM FRONT EXTENDED ACROSS THE CENTER OF THE STATE INTO A LOW PRESSURE CENTER OVER SOUTHCENTRAL KANSAS LATE THIS MORNING. SOUTH TO SOUTHWEST WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WERE PUMPING WARM MOIST AIR INTO THE AREA. THE COMBINATION OF AFTERNOON HEATING...THE APPROACHING FRONT...AND THE PASSAGE OF AN UPPER LEVEL SYSTEM WILL SET OFF STRONG TO SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. SEVERE WEATHER HAS BEEN SCATTERED GENERALLY NORTHEAST OF A WARSAW TO SALEM LINE DURING THE MORNING HOURS. AS THESE STORMS MOVE SOUTHWARD...SEVERE WEATHER IS LIKELY TO CONTINUE. LATER THIS AFTERNOON...THUNDERSTORMS WILL BEGIN TO FORM OVER EASTERN KANSAS AND NORTHEASTERN OKLAHOMA AND WILL MOVE INTO WESTERN SECTIONS. THE GREATEST THREAT WITH THE SEVERE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...AND HAIL UP TO THE SIZE OF GOLFBALLS. SPOTTER ACTIVATION WI$LL LIKELY BE REQUIRED THROUGHOUT THE AFTERNOON AND EVENING HOURS. EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD CONTINUE TO MONITOR THE WEATHER SITUATION FOR POSSIBLE ACTIVATION. GAEDE
Special weather statement, Sep 23, 3:50 PM CDT, 1 hour 57 minutes before
KSZ073-097-101-MOZ066-068-077>082-088>097-101>105-240250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 PM CDT MON SEP 23 1996 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS UNTIL 900 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS UNTIL 900 PM CDT THIS EVENING. THIS WATCH EXTENDS GENERALLY SOUTH AND WEST OF A LINE FROM FORT SCOTT KANSAS TO HARTVILLE TO GAINESVILLE AND INCLUDES THE TOWNS OF PITTSBURG KANSAS...SPRINGFIELD...JOPLIN...AND BRANSON. THUNDERSTORMS WERE CURRENTLY LOCATED FROM ROLLA TO SPRINGFIELD AND WERE JUST BEGINNING TO MOVE INTO THE WATCH AREA. THESE STORMS ARE EXPECTED TO MOVE SOUTHWARD AND REMAIN STRONG TO SEVERE. MEANWHILE...OTHER STORMS MAY DEVELOP OVER SOUTHEASTERN KANSAS AND NORTHEASTERN OKLAHOMA LATER TODAY AND MOVE INTO EXTREME SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI THIS EVENING. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. GAEDE
Local storm report, Sep 23, 5:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
516 PM CDT MON SEP 23 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM CEDARGROVE MO .75 INCH HAIL
09/23/96 SHANNON
1230 PM HOUSTON MO .75 INCH HAIL
09/23/96 TEXAS
0250 PM CHARITY MO WIND DAMAGE
09/23/96 DALLAS LARGE LIMBS BLOWN DOWN
0259 PM FAIR GROVE MO 1 INCH HAIL
09/23/96 GREENE
0305 PM PLEASANT HOPE MO .75 INCH HAIL
09/23/96 POLK
0320 PM 3 S MARSHFIELD MO .75 INCH HAIL
09/23/96 WEBSTER
0327 PM SPRINGFIELD MO WIND DAMAGE
09/23/96 GREENE THUNDERSTORM WINDS DOWNED
TREES, BROKE POWER POLES
AND TOPPLED A RESTRAINING
WALL ON THE SOUTH SIDE OF
THE CITY.
0354 PM HARTVILLE MO .75 INCH HAIL
09/23/96 WRIGHT
0415 PM SEYMOUR MO 60 MPH TSTM GUST
09/23/96 WEBSTER TREES WERE BLOWN DOWN
0429 PM MOUNTAIN GROVE MO 1 INCH HAIL
09/23/96 WRIGHT
0455 PM WASOLA MO .75 INCH HAIL
09/23/96 OZARK
0455 PM WILLOW SPGS MO 1 INCH HAIL
09/23/96 HOWELL
0505 PM CABOOL MO 60 MPH TSTM GUST
09/23/96 TEXAS WINDS DOWNED TREES AND
POWER LINES
RUNNELSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:14 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 31 min |
| Sep 23, 8:40 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 50 min |
| Sep 23, 8:57 AM CDT | Flash Flood Warning | SGF | Miller | 2 hr |
| Sep 23, 9:31 AM CDT | Severe Thunderstorm Warning | SGF | Maries | 44 min |
| Sep 23, 10:02 AM CDT | Severe Thunderstorm Warning | SGF | Phelps | 43 min |
| Sep 23, 11:05 AM CDT | Flash Flood Warning | SGF | Camden | 3 hr |
| Sep 23, 11:12 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 48 min |
| Sep 23, 11:42 AM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 63 min |
| Sep 23, 12:36 PM CDT | Flash Flood Warning | SGF | Benton, Camden, Morgan | 3 hr |
| Sep 23, 12:36 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 3 hr |
| Sep 23, 12:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| Sep 23, 1:32 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 43 min |
| Sep 23, 2:11 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene | 49 min |
| Sep 23, 2:29 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 46 min |
| Sep 23, 2:40 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 50 min |
| Sep 23, 3:07 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene | 53 min |
| Sep 23, 3:27 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 63 min |
| Sep 23, 3:46 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 44 min |
| Sep 23, 3:56 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 64 min |
| Sep 23, 4:24 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark, Texas | 66 min |
| Sep 23, 5:01 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 44 min |
| Sep 23, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 67 min |
| Sep 23, 5:29 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 46 min |
| Sep 23, 5:47 PM CDT | Flash Flood Warning | SGF | Greene | 3 hr |
| Sep 23, 6:33 PM CDT | Flash Flood Warning | SGF | St. Clair | 2 hr |
| Sep 23, 6:44 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 46 min |
Nearby
Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.